30 year old man presented to the ED in an ambulance with his 3rd episode of syncope in the last few months. The story this time is identical to the last few occasions. He was well, had a few beers after dinner then got up to have a leak. He passed urine, walked to th bathroom to wash his hands and collapsed on the floor – his head hit the tiled floor and he got a small scalp lac. His wife heard him fall and found him “twitching”on the floor, unresponsive.
The same thing had happened a month prior, and one month before that as well. The diagnosis was “probable vagal-mediated syncope”, with a brief anoxic seizure
After the first episode he was referred to a Cardiologist – he had an ECHO, 24 hour ECG and a tilt table test – all of which were normal. He was normotensive and had a batch of bloods done in ED – normal Hb, renal function, thyroid etc. The concensus was that it was likley a benign – “vasovagal” episode – no treatment required.
After the second episode his GP was concerned about the brief seizure phenomenon and referred him to a Neurologist – once again he travelled 2000 km for an appointment, had an EEG and MRI! Both were normal – the Neurologist concurred – “likely vasovagal” syncope – no treatment required.
Now after the 3rd episode, as I am sewing up a short deep laceration on his scalp we are chatting about the diagnosis – sure, it sounds like the same thing. It seems benign, but sending him home with reassurance and sutures doesn’t feel right. This is a fit young guy, who spends a lot of time caring for 3 kids aged 1 – 5 years. Is there something we can do to help him?
I think we in the acute care services sometimes forget about the impact of these prolems on our patients. We are always keen to exclude the serious nasties and refer appropriately, but sometimes this is not enough. This young guy wanted to know if there was some way to stop this happening – until now he had been lucky, his wife had been at home and the kids in bed, but what if it happened when he was driving, or home with small kids? So we did a bit of research. Here are some agents / strategies which might help reduce the recurrence of this troubling problem. (Click for details)
The idea is that regular training of your neuroendocrine pathways make them function better and not be hyper-reactive”. There is not much downside to this strategy aside from a small time committemnt. Therefore most of the reviews that I have read suggest using exercise and orthostatic training as first line and continuing them in combination with any pharmacotherapy. This review paper by Benditt et al in the Journ of the Amer Coll of Cardiology, 2009 has some nice pics and tips to illustrate prevention and exercise strategies.
I think “liberal” means just have as much salt as you would have done in 1950, before it became politically incorrect and bad for you to have salt added (or not-reduced) in anything you eat. So have a bit of salt and drink more water. Sounds OK unless you have hypertension already.
Atenolol is the best studied agent. It has been a traditional 1st line agent without much evidence for many years. The evidence comes from small trials and a Cochrane review was underwelming in its endorsement of these agents. A recent meta-analysis showed no benefit from B-blockers over placebo. Of course they do have side effects – so maybe not first line.
There has been some evidence to support the use of alpha-adrenergic agents – midodrine is FDA approved for this but not available in Australia other than on the special access scheme – so hard to get. This old trial from Heart 1998 seemed to show a significant benefit in terms of good patient-oriented outcomes – symptom frequency, quality of life. However, the more recent meta-analysis above suggested that a lot of the benefit is removed if the patients comply with the non-pharmacological therapies as a first line. So still OK, but can get the same effect from a good exercise and training program?
This is often used in older people with orthostatic hypotension and dysautonomic syndromes. But is it as good for younger people with vagally-mediated syncope? Well the current evidence is weak and there is a trial ongoing – POST II, but still no clear reason to use it despite it being 1st line in many published recommendations.
This was a surprise for me in doing the reading into syncope. Paroxetine has been used in 2 trials – one was positive [Girolamo et al] – showed a benefit, the other not so good. So the jury is out – maybe if your patient has other relative indications for an SSRI then it is worth considering? Just watch out for the reverse effect if the patient has a discontinuation syndrome – can cause syncope on the rebound! See Clinical case 045 for example
OK that is plenty of evidence – none of it too strong. The fact so many agents have been trialled makes me wonder if we are not all scratching our collective heads over recurrent syncope in younger people!
The take home points – exercise and training / preventative maneuvers seem to be as good as any of the drugs tried, and have no side effects really – so do this well and you will likely have a happier patient. CAsey
I am a GP working in Broome, NW of Western Australia. I work as a hospital DMO (District Med Officer) doing Emergency, Anaesthestics, some Obstetrics and a lot of miscellaneous primary care. Also on the web as @broomedocs | + Casey Parker | Contact
Casey, is he ‘fit to drive’? Does he work in the mines?
I get that the first event happened after alcohol and micturition..were these factors in the next two episodes?
Bit of a worry. And the idea of a 2000km trip to specialist – wow!